Hand/Foot Syndrome - any suggestions?

Posted by adanab @adanab, Dec 28, 2022

Xeloda (chemo pill) is causing hand/foot syndrome where feet, especially, have lost the first layer of skin and they are extremely painful with a lot of “nerve heat”. I can still walk but just barely and only short distances. Finger tips are also affected, but not so badly. Have been prescribed Triamcinolone Acetonide 0.1% and it seems to help but not enough. Am also trying cold water foot baths. Anyone have the same issues and suggestions for how to mitigate? Went from 2000 mgs Xeloda to 1500 mgs/day and would rather not reduce my dosage as I have bone and liver mets. There’s a possibility of doing 1 week on Xeloda and 1 week off – am currently on 2 weeks on and one week off. Any feedback will be much appreciated.

Interested in more discussions like this? Go to the Cancer: Managing Symptoms Support Group.

@adanab, I’m bringing in fellow members @sallyg @mjjc @christy26 @seathink @lisag03 who have mentioned dealing with hand-foot syndrome (HFS) – skin reaction that appears on the palms of the hands and/or the soles of the feet as a result of certain chemotherapy agents, like Xeloda.

REPLY

Hi all
I did 3.5 years of xeloda and avastin.
I found that bag balm worked the best
I would use it in the evening and then put heavy socks and gloves on to sleep

Presently I will make 8 years on Jan 8 2023 stage 4
It has been quite a journey and I am thankful for every day

Stay strong
Happy new year

Sally

REPLY
@sallyg

Hi all
I did 3.5 years of xeloda and avastin.
I found that bag balm worked the best
I would use it in the evening and then put heavy socks and gloves on to sleep

Presently I will make 8 years on Jan 8 2023 stage 4
It has been quite a journey and I am thankful for every day

Stay strong
Happy new year

Sally

Jump to this post

Welcome back, Sally and thanks for answering the tag. I wasn’t sure if you were still getting emails from Connect. Eight years! A very special happy new year to you too.

REPLY
@sallyg

Hi all
I did 3.5 years of xeloda and avastin.
I found that bag balm worked the best
I would use it in the evening and then put heavy socks and gloves on to sleep

Presently I will make 8 years on Jan 8 2023 stage 4
It has been quite a journey and I am thankful for every day

Stay strong
Happy new year

Sally

Jump to this post

SallyG: I am so happy for you! 8 yrs of stage 4, fabulous. I’ve got bag balm on order. Somehow soaking my feet in cold water ( which I despise:) before putting the cortisteroid cream on helps too. Would you be available for a private email chat about your experience? I’m wondering what followed Xeloda/Avastin. . . Adana

REPLY

That's awesome, Sally!

I dropped to the one week on one week off and it helped a lot. Currently I do spa socks and gloves every night with calendula as the first layer and aquiphor advanced therapy as the second layer.

My hands are worse than my feet sometimes I can't bend at the joints but when that happens I put on the gloves during the day with the lotions.

One of my infusion nurses suggested Egyptian magic skin cream I haven't tried it yet but she said it's amazing.

REPLY
@adanab

SallyG: I am so happy for you! 8 yrs of stage 4, fabulous. I’ve got bag balm on order. Somehow soaking my feet in cold water ( which I despise:) before putting the cortisteroid cream on helps too. Would you be available for a private email chat about your experience? I’m wondering what followed Xeloda/Avastin. . . Adana

Jump to this post

Yes of course
Perhaps after New Years
How would you like to communicate

REPLY

Hi! I am currently on xeloda also and have been for several years off and on. I have used Triamcinolone also and it did help some. I am currently using La Rosche Possy mositerizung body lotion (Amazon or drugstores) and it seems to have helped the most. I apply in the morning and evening snd try to let it dry followed by putting on very soft and cushioned socks. Wearing shoes without socks is very hard! I also take xeloda one week on and then one week off. My doctor suggested we try it and it has worked better for me. I do not put my hands in water to wash dishes or clean unless I have cotton lined gloves (Amazon) on. I understand how you feel for sure! sometimes I cannot walk outside for very long distances due to redness and pain. It limits activities for me. Thinking of you!

REPLY
@colleenyoung

Welcome back, Sally and thanks for answering the tag. I wasn’t sure if you were still getting emails from Connect. Eight years! A very special happy new year to you too.

Jump to this post

Thank you Colleen
Yes it has been quite a journey
Happy new year!
Aloha
Sally

REPLY
@sallyg

Yes of course
Perhaps after New Years
How would you like to communicate

Jump to this post

Thanks Sally. Whatever works for you is fine. After New Years then and Happy Néw Years!

REPLY
@colleenyoung

@adanab, I’m bringing in fellow members @sallyg @mjjc @christy26 @seathink @lisag03 who have mentioned dealing with hand-foot syndrome (HFS) – skin reaction that appears on the palms of the hands and/or the soles of the feet as a result of certain chemotherapy agents, like Xeloda.

Jump to this post

Does anyone dealing with fingers and feet numbness since chemo? Maybe this where I’m not supposed to ask this question but just needed some advice. I’ve tried foot and finger message with a mint cream it helps a bit but doesn’t last long…

REPLY
Please sign in or register to post a reply.